Alabama, 2024Flash Flooding and Flooding in Alabama, February 11 to 13, 2024
February 11 to 13, 2024 · NWS BMX · 12 events in 7 counties and zones
A slow-moving storm system brought several inches of rainfall to most of Central Alabama from early morning on February 11 through the evening of February 12. While most areas saw at least 1-2 inches of rain, parts of southern and southeastern Central Alabama recorded as much as 8 inches, especially across parts of Lee, Macon, and Russell counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system brought several inches of rainfall to most of Central Alabama from early morning on February 11 through the evening of February 12. While most areas saw at least 1-2 inches of rain, parts of southern and southeastern Central Alabama recorded as much as 8 inches, especially across parts of Lee, Macon, and Russell counties. Waves of heavy rainfall resulted in flooding along the Interstate 85 corridor during the afternoon of February 11 and again during the early morning of February 12. More storms formed in western and central parts of the area around midday February 12, ahead of an approaching cold front. A few of these storms produced hail up to penny to quarter size, notably around Tuscaloosa and Hoover, along with sporadic tree damage. After the frontal passage, flooding of large streams and creeks in Russell and Macon counties continued into February 13.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 11, 3:23 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 11, 3:23 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
323 PM CST Sun Feb 11 2024
...New LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 102 PM CST SUN FEB 11 2024
A deep positively-tilted longwave trough extended from over
Wisconsin southwest t over far Northwest Texas. Broad ridging is
centered over the Western Caribbean Sea with a broad southwest
flow prevailing aloft across the area. A stationary surface
boundary extends roughly parallel just southeast of the Interstate
59 corridor from Southern Mississippi northeast into Northern
Georgia.
This afternoon.
A Jet max aloft will move northeast over the Lower Mississippi
River Valley Region to our southwest later this afternoon,
supporting widespread shower and thunderstorm activity while a
closed mid-level low becomes more defined over West-Central Texas.
Several shortwave impulses will also arrive from the west,
further supporting convective activity. An outflow boundary has
pushed south across much of our west and central counties and the
boundary is analyzed roughly to the south of the U.S. Highway 80
corridor whereas convergence is indicated between Hattiesburg, MS
and Meridian, MS and this convergence zone likely exists extending
northwest across our far southwest counties where it becomes
rather diffuse near Selma. We are watching some storms across
interior Southwest Alabama to the south of our forecast area as
they move northeast within the warm sector. Though instability is
temporarily reduced across our west and most of our southwest
counties at this time, the surface boundary is expected to return
northward through the rest of the afternoon, resulting in low-
level instability returning in earnest.
Heavier convective activity is ongoing to the west over portions
of Arkansas, Louisiana and Mississippi and is moving east toward
the area, meanwhile activity is developing across the Interior
part of Southwest Alabama ahead of that complex of storms. Though
initially the Southwest Alabama storms will help to limit
southerly flow in the lower levels into our southwest, the
activity looks to continue to lift northward, eventually
interacting/merging with the convection approaching from the west.
Sufficient wind shear exists for storm organization and forcing
aloft will support eastward motion. A primary limiting factor will
be more marginal instability due to clouds and a cold pool from
morning activity, however, as addressed above, this airmass is
gradually eroding away at this time across our far southwest with
increasing instability expected to expand northeast with time. All
severe weather hazards will be possible with best potential west
and southwest through the rest of the afternoon.
Expect chances for showers and thunderstorms to increase through
the afternoon from the southwest, expanding to the north and east
through sunset. Though winds are largely out of the north to
northwest early this afternoon, southeast flow persists across our
southeast counties and will redevelop across much of the area
through mid to late afternoon. Highs will range from near 60 far
northwest to the mid 70s far south.
Tonight.
Continued increases in the jet stream aloft with the approaching
upper low over the Central Texas/Oklahoma border overnight with
more shortwave s moving northeast over the area will support
widespread rain with some lingering thunderstorms overnight.
Surface low pressure will become more defined and organized to our
southwest across Northern Louisiana through the evening and will
move northeast along the stalled front paralleling the Interstate
59 corridor.
Wind shear will remain sufficient for organized storms with all
modes of severe weather possible given sufficient instability,
which will remain the limiting factor. Surface convergence along
the boundary with the approach of the low pressure system will
further promote uplift and may result in locally heavy rainfall in
vicinity of the front. A flood watch has been issued for portions
of our Central, Eastern and Northeast Counties to account for
this potential which will be maximized in urbanized, low-lying and
poor-drainage areas.
Winds overnight will be from the southeast, eventually converging
toward the approaching surface low, with speeds from 5-10 mph.
Low temperatures will reflect a thermal gradient along the
stationary front with readings in the mid 40s far north while far
south areas will experience lows in the mid 60s.
Monday.
Strong jet dynamics aloft will lift northeast over the area
during the day Monday as the upper low moves east over Arkansas
through the day. Surface low pressure will move northeast,
becoming centered over South-Central Tennessee by midday while a
cold front arrives from the west. Areas generally near and south
of the Interstate 59 corridor will become warm-sectored after
midnight and through much of the morning hours before more stable
air pushes in from the west through the area by mid afternoon.
A continued risk for heavy rainfall and localized flooding will
exist across our East-Central and Northeast Counties through the
morning with a continued risk for some severe storms generally
near and south of the Interstate 59 corridor, becoming confined to
areas east of Interstate 65 by late morning. All modes of severe
weather will be possible due to strong wind shear with sufficient
instability across this area.
Expect widespread showers and some thunderstorms to start the day
with the heaviest activity pushing east of the Interstate 65
corridor towards noon and becoming increasingly confined to our
eastern counties through the afternoon hours. Lingering showers
will remain possible west with persistent clouds expected. Surface
winds will shift out of the west and will increase with the cold
front's arrival with speeds from 6-12 mph with gusts toward 20 mph
possible during the afternoon. High temperatures will range from
the low 60s far northwest to the low 70s far southeast.
05
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 307 PM CST SUN FEB 11 2024
Long term forecast is on track this afternoon, with high pressure
bringing drier conditions through much of the week. Rain returns
last in the week.
14
Previous long-term discussion:
(Monday night through next Saturday)
Issued at 326 AM CST SUN FEB 11 2024
High pressure builds in across the Gulf States Monday night and will
persist through at least Friday morning with generally zonal flow
aloft. This should lead to rain-free conditions and mostly clear to
partly cloudy skies. Rain chances being to increase again Friday
evening through Saturday as our next trough approaches from the
west. This next system is expected to ride along the Gulf Coast,
which should result in largely stratiform rain, so we have not added
mention of thunderstorms in the forecast for next weekend.
25/Owen
&&
.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST SUN FEB 11 2024
Expect mid to low clouds to persist over the area with scattered
to numerous showers with some thunderstorm activity through this
cycle. Cloud bases will be generally between MVFR and IFR criteria
mostly while rain showers will affect all terminals. The better
potential for isolated thunderstorms will be in vicinity of TCL
for the remainder of the afternoon, followed by expanding eastward
to include KBHM/KEET overnight into Monday morning, potential is
highest in these areas but remains too low to include for this
issuance. Thunderstorm potential looks to be higher on Monday
across our southern sites of MGM/TOI but that period exists beyond
the time range of this cycle.
05
&&
.FIRE WEATHER...
Widespread soaking rains and a few thunderstorms are possible
through tomorrow. Afternoon minimum RH values remain above 50
percent tomorrow afternoon. Southerly 20ft winds will be at or
less than 10mph today, becoming southwesterly Monday and
increasing to 10-15mph.
High pressure will bring dry weather back on Tuesday through the
end of the forecast period. Minimum RH values will be above 35
percent each afternoon. 20ft winds from the northwest remain
elevated at 8-12mph Tuesday, before diminishing Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 56 67 36 55 / 90 100 20 0
Anniston 59 69 38 56 / 90 100 20 0
Birmingham 60 68 38 55 / 90 100 20 0
Tuscaloosa 61 67 38 59 / 100 90 10 0
Calera 61 69 38 56 / 90 100 10 0
Auburn 62 70 40 57 / 90 100 10 0
Montgomery 65 72 40 57 / 90 100 10 0
Troy 65 73 40 58 / 90 100 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for the following counties:
Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-
Coosa-Etowah-Jefferson-Randolph-Shelby-St. Clair-Talladega-
Tallapoosa-Tuscaloosa.
&&
SHORT TERM...05
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Feb 11, 3:39 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 AM CST Sun Feb 11 2024
ALZ011>015-017>050-121245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 AM CST Sun Feb 11 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a risk of heavy rain that could lead to isolated flooding
today, especially for areas north of Interstate 20.
Strong to severe storms are possible across most of Central AL this
evening and through the overnight hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe storms are possible through Monday morning across
all of Central Alabama.
.SPOTTER INFORMATION STATEMENT...
Limited activation of storm spotters and emergency management may be
needed today and tomorrow.
In the hours before
Special weather statement, Feb 11, 3:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CST Sun Feb 11 2024
ALZ042-044-112145-
Lowndes AL-Montgomery AL-
320 PM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOWNDES AND
SOUTHERN MONTGOMERY COUNTIES THROUGH 345 PM CST...
At 319 PM CST, Doppler radar was tracking a strong thunderstorm near
Davenport, or 9 miles southeast of Hayneville, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Pike Road, Pine Level, Sprague, Sellers, Strata, Dublin,
Davenport, Ramer, Pintlala, Carters Hill, and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 8650 3219 8653 3231 8596 3228 8592
3227 8598 3225 8599 3225 8600 3204 8600
3202 8630 3205 8631 3205 8641 3204 8640
3202 8640
TIME...MOT...LOC 2119Z 261DEG 45KT 3212 8643
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamEvent by event
5 flash flood, 3 flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Montgomery
- When
- February 11, 4:30 PM CST to 6:30 PM CST
- Where
- Montgomery County, 2.68 mi NE of Waugh to 0.72 mi S of Downing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.396, -86.016
Heavy rainfall of up to 3 inches across much of Montgomery County resulted in numerous flooded roadways across Montgomery, Rolling Hills, Pike Road, and Cecil.
Flash Flood, Russell
- When
- February 11, 6:15 PM CST to 8:15 PM CST
- Where
- Russell County, 1.46 mi WNW of Hurtsboro to 0.51 mi NW of Uchee
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.258, -85.423
Homes along US Highway 80 had water in them after a period of heavy rainfall.
Flash Flood, Lee
- When
- February 11, 6:15 PM CST to 8:15 PM CST
- Where
- Lee County, 1.46 mi WNW of Stonewall to 1.96 mi E of Smiths
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.580, -85.072
Roads around Smiths Station became impassable after heavy rainfall.
Flash Flood, Lee
- When
- February 12, 3:45 AM CST to 6:45 AM CST
- Where
- Lee County, 1.13 mi NE of Osanippa to 1.35 mi N of Middle Brooks Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.743, -85.138
A second round of heavy rainfall overnight resulted in numerous impassable roadways around Beauregard, Auburn, and Opelika.
Flash Flood, Macon
- When
- February 12, 5:00 AM CST to 8:00 AM CST
- Where
- Macon County, 2.49 mi ESE of Notasulga to 1.56 mi NNE of Society Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.555, -85.631
Numerous county roadways were flooded and impassable after several inches of rainfall overnight.
Hail, Tuscaloosa
- When
- February 12, 11:36 AM CST to 11:41 AM CST
- Where
- Tuscaloosa County, 0.81 mi S of River View
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.208, -87.550
A thunderstorm produced several reports of penny-size hail around the city of Tuscaloosa. Some of the hail had cylindrical formations, as opposed to spherical.
Hail, Jefferson
- When
- February 12, 12:46 PM CST to 12:51 PM CST
- Where
- Jefferson County, 2.48 mi E of Oxmoor
- Measured
- 1.1 in hail
- Reported by
- Public
- Coordinates
- 33.427, -86.827
A fast-moving thunderstorm produced up to just over quarter-size hail across the Shades Mountain area of Hoover.
Thunderstorm Wind, Jefferson
- When
- February 12, 3:19 PM CST to 3:29 PM CST
- Where
- Jefferson County, 1.05 mi E of Homewood
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.481, -86.752
Several trees were uprooted into roadways in Jefferson County, especially in the Mountain Brook area, where Overton Rd, Cherokee Rd, and Old Leeds Rd were blocked. ASOS station KBHM measured a gust of 40 mph at 3:29 PM CST.
Thunderstorm Wind, St. Clair
- When
- February 12, 3:58 PM CST to 4:04 PM CST
- Where
- St. Clair County, 3.27 mi SW of Wattsville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.636, -86.320
Several trees were uprooted into roadways in Pell City and to the northwest of town, including along Mount Moriah Rd, Trent Ln, Eden Acres, Cogswell Ave, Avondale Dr, and Dickey Dr.
Flood, Russell
- When
- February 13, 12:00 AM CST to 12:00 PM CST
- Where
- Russell County, 2.08 mi SSW of Hurtsboro to 4.65 mi SSE of Oswichee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.224, -85.419
Numerous roadways across the county remained impassable the day after up to eight inches of rain fell in northern Russell County, mainly along flooded creeks and streams.
Flood, Montgomery
- When
- February 13, 12:00 AM CST to 3:00 PM CST
- Where
- Montgomery County, 2.06 mi S of Hunter to 1.16 mi SE of Hunter
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.350, -86.418
Montgomery Fire/Rescue performed evacuations of homes surrounded by floodwater along Harmony St and Dumas St. A portion of Hayneville Rd was inaccessible by vehicle. Nearby Catoma Creek crested in moderate flood stage at 26.1 ft around 6 AM CST.
Flood, Macon
- When
- February 13, 1:30 AM CST to 2:30 AM CST
- Where
- Macon County, 1.76 mi NNE of Tuskegee Moton Arpt to 1.51 mi N of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.491, -85.663
Macon County EMA informed local media about a person requiring a water rescue from a submerged vehicle that entered floodwaters of Uphapee Creek after the driver moved and drove around barricades on Wire Road/Macon County Road 53 at approximately 2:00 AM CST. A river gauge just downstream indicated the creek crested at 27.6 ft around this time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 11, 20241 death · 1 event
- Flash Flooding and Flood in Georgia, February 11 to 14, 2024$37,000 · 1 in hail · 18 events
- Hail in Texas, February 11, 20242.75 in hail · 22 events
- Winter Storm and Winter Weather in Texas, February 11, 202419 events
- Hail and Damaging Wind in Louisiana, February 11, 2024$22,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Louisiana, February 11, 20243 in hail · 17 events
- Hail and Damaging Winds in Louisiana, February 11 to 12, 2024$5,000 · 2 in hail · 14 events
- Hail in Texas, February 11, 2024$6,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Louisiana, February 11, 2024$1,000 · 1.5 in hail · 10 events
- Avalanche in Utah, February 11, 20241 injured · 1 event
- Heavy Snow in Oklahoma, February 11 to 12, 20248 events
- Hail and Damaging Wind in Texas, February 11, 20241.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152075, 1152076, 1152081, 1152104, 1152155, 1151853, 1151863, 1151977, 1151976, 1152167, 1152170, 1152156.